#backpainblog, #BACKPAINBLOGUK, backpainbloguk, back pain, chronic pain, fibromyalgia, health, chromic pain, reviews, #fibromyalgia, #health, #hip pain, #lowbackpain, #Monday

DO YOU SUFFER FROM SIDE EFFECTS FROM TAKING MEDICATIONS?…

As my readers may have seen from my previous post I have been suffering from a bad chest infection since New Years Day. I was also being seen in January about the possibility that I may have asthma or COPD ( I’ve never smoked but I lived in a house with a chain smoker).

Because my chest infection was so bad they gave me oral steroids as well as antibiotics and told me to use the temporary inhaler if I needed it. I was feeling much better and was convinced on my last day of tablets that I would feel fit again.

Within 24 hrs I was worse than before and had two pretty frightening coughing episodes where my airways completely closed up. In fear of passing out I put my inhaler in my mouth and even though I could not breath in I pumped fast and furiously to get some Salamol in to open my airways. Fortunately it worked but only slightly I was still very very tight chestere and wheezy so I saw my GP who said it was a lower repiratory infection and gave me more steroids and antibiotics and a very strong inhaler and said if none of these worked then I should go straight to A&E which was the last place I wanted to end up in.

It has all helped a lot but I still have a tight chest, wheeze and a cough and obviously I am apprehesive about coughing in case it closes my airways again. I am also suffering from the side effects of the steroids which is the shakes. I could not even put my masacara on this morning and my stomach is also unsettled due to all the drugs I am taking. The only good thing about the steroids is I am pain free while taking them. My sputum test was normal so my chest infection must be viral and I have read on some websites that if it a viral chest infection then antibiotics may not shift it.

Going forward I am seeing an asthma nurse on Wednesday but I am not sure it is either asthma or COPD as I feel I would get much more relief with the drugs and inhalers if I had either of those conditions.

Many people take over the counter pain killers like paracetamol without even reading the dosage on the box. So instead of maybe taking one four times a day, they take double that. And at the same time they may also take the prescription drugs that they have been given by their GP. You can only buy packs of 16 tablets of paracetamol from a shop or supermarket. If you buy paracetamol from a pharmacist, you can buy a pack of 32 tablets or capsules. Shops and pharmacies can’t sell you any more than a total of 100 tablets or capsules in one go. This is to help prevent people from overdosing or accidentally taking too many.

Unless your GP has approved the over the counter pain killers then do not take them until you have either read all the instructions on the back or spoken to your GP.

BUPA wrote in their article about over the counter painkillers that if you have mild-to-moderate pain, start by taking a non-opiate painkiller (such as paracetamol) or a non-steroidal anti-inflammatory drug (such as ibuprofen). Take it regularly and up to the largest recommended amount. If that doesn’t work and you still have pain, try a weak opiate medicine such as codeine. If that doesn’t work, talk to your pharmacist or GP.

Any medicine can be dangerous if you take too much of it. If you take too much paracetamol, it can cause serious liver damage, which can be life-threatening. Sometimes, there are no symptoms until a day or so afterwards. Taking too many NSAIDs can make you feel or be sick or cause hearing problems such as tinnitus. Taking too much aspirin can cause you to hyperventilate (breathe abnormally quickly) as well as hearing problems, and you may sweat a lot.

It’s getting a balance with your pain killers that is important. I weaned myself off the opioids I was on and felt so much better for it but recently my pain has been so bad that I have needed the odd one. I was shocked at how different I felt while taking them and it certainly made me think twice before taking too many of them.

The NHS website points out that the type of medicines that you need to treat your pain depend on what type of pain you have. They say that for pain associated with inflammation, such as back pain or headaches, paracetamol and anti-inflammatory painkillers work best.

If the pain is caused by sensitive or damaged nerves, as is the case with shingles or sciatica, it’s usually treated with tablets that change the way the central nervous system works.

The aim of taking medication is to improve your quality of life. All painkillers have potential side effects, as well as antibiotics and other dugs so you need to weigh up the advantages of taking them against the disadvantages. The NHS website has a list of pain medications and the type of side effects you can experience with some of them.

Source: BUPa, NHS,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.